Oct 22, 2003
I was diagnosed with HIV 6/02, CD4 count initially was 34, VL was 250,000. My meds were Sustiva/Combivir. My doctor put me on Sustiva/Epivir/Viread this past June thinking that might boost CD4 count which was 150, VL undetectable at that time. He said my white blood cell count when I started treatment was low and that the AZT in Combivir might be supressing my white blood count, thereby supressing my CD4 count, hence the treatment change. My most recent lab had my CD4 count at 140, VL undetectable. He says I'm doing fine. Is it more important for the VL to be low than the CD4 count to be higher? My last three labs had CD4 count at 154,150,140, VL undetectable in all three. Why is it I read guys on the same treatment with 500-600-700+ CD4 counts?
Response from Dr. Henry
There is often a "disconnect" between the HIV and CD4 responses for treatment. You have had a good virologic response which provides some clinical protection but your CD4 response has lagged. It often is tough to know why that happens. It could be that you have little residual thymic function (the source for T-cells) which becomes more of an issue the older one is. In cases like yours I also try to switch the meds around like your doc has done. I sometimes try a trial of intensification (adding another drug) for 3-6 months to see if that seems to help CD4 recovery. I sometimes switch to a PI for a while (? effect on T-cell death through apoptosis). In some cases use of IL-2 for 6 months or so may be considered (more commonly done in Europe than in US). The ACTG is studying whether use of growth-hormone can immprove CD4 recovery. Your response to treatment has been good but we set a high bar these days so we would like it to be even better though sometimes we are stuck or some patients very slowly increase their CD4 count so we have to be patient (that is tough!). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Precum Safe?
- Probability Of Getting HIV From Insertive Oral Sex
- Is Sinus Infection An Acute Symptom Of HIV?
- Bronchitis After Oral Sex On A Woman What Are The Chances Of HIV
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Pain In Balls After Anal Sex Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.